Arizona, 2021Damaging Wind in Arizona, July 8, 2021
July 8, 2021 · NWS FGZ · 1 event in 1 county or zone
A surge of moisture from the Gulf of California helped produce a strong thunderstorm over the Meyer area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of moisture from the Gulf of California helped produce a strong thunderstorm over the Meyer area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 8, 1:30 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
130 PM MST Thu Jul 8 2021
.SYNOPSIS...High pressure will strengthen over the coming days
delivering hot daytime temperatures through Sunday. A surge of
moisture from the Gulf of California will result in an increase in
monsoon activity from Interstate 40 southward over the next few
days. More significant moisture looks return for the start of next
week.
&&
.DISCUSSION...Cumulus and a few isolated showers have begun to
develop over the high terrain. Coverages is expected to increase
as the afternoon progresses, mainly along the Mogollon Rim and
south. A few isolated showers and storms will also be possible
over the high terrain north of I-40, particularly in the vicinity
of the Kaibab Plateau, Black Mesa, and Chuska Mountains. Much of
the hi-res guidance is in agreement with the activity come to an
end by 8 pm, with only a slight chance for a couple very isolated
lingering showers through 10 pm. Primary hazards with these storms
will be strong gusty outflow winds, brief heavy rainfall, and
lightning.
A strong ridge remains in place over Arizona through the weekend,
keeping temperatures warm and moisture limited. Showers and
thunderstorms are expected develop each afternoon through the
weekend, again sticking to areas along and south of the Mogollon
Rim and in the higher elevations for areas north of the Rim.
Otherwise, temperatures are expected to remain hot, especially in
the Grand Canyon and the lower elevations of Yavapai County where
excessive heat warnings are in effect. Heights maximum on
Saturday, resulting in the warmest temperatures occurring then,
however temperatures still remain warm through Sunday.
The ridge continues to wobble in place around the southwest to start
next week, centered just to the west of Arizona. Allowing for
monsoonal moisture to surge into Arizona for the start of next week.
By mid-week, the ridge begins to degrade as a trough passes over the
northern US, though guidance keeps moisture in place over Arizona.
Nevertheless, most EPS members as well as too a lesser extent GEFS
members, show a strong signal for shower and thunderstorm activity
starting Monday through much of the upcoming week.
&&
.AVIATION...For the 00Z package...VFR conditions are expected to
prevail for much of the period. Local MVFR conditions will be
possible in showers and thunderstorms before 03Z this evening and
then again after 18Z Friday, mainly along and south of a KGCN-
KFLG-KSOW line. Gusty and erratic winds will be possible in and
around thunderstorms. Light south/southwest winds are expected
otherwise. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated showers and thunderstorms are expected
Friday and Saturday afternoon, mainly along the Mogollon Rim and
south. Primary hazards will be strong gusty outflow winds, brief
heavy rainfall, and lightning. Temperatures are expected to remain
hot along with light northwest/north winds.
Sunday through Tuesday...Temperatures remain hot through Sunday.
A few afternoon isolated showers and thunderstorms are possible
Sunday, before increasing in coverage Monday and Tuesday. Winds
are expected to remain light.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
FOR AZZ037.
Excessive Heat Warning until 8 PM MST Sunday FOR AZZ005-006.
&&
PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 8, 2:18 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST Thu Jul 8 2021
AZZ016>018-082145-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
218 PM MST Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES
NEAR CARRIZO AND CIBECUE UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wagon Wheel, or 11 miles southwest of Show Low,
moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carrizo, Fort Apache Reservation and White Mountain Apache
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3419 11021 3400 11008 3387 11027 3390 11038
3398 11044 3410 11043
TIME...MOT...LOC 2117Z 059DEG 13KT 3408 11014
ATSpecial weather statement, Jul 8, 3:47 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
347 PM MST Thu Jul 8 2021
AZZ018-082315-
Northern Gila County-
347 PM MST Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY JUST SOUTH OF PAYSON ALONG
HIGHWAY 87 IN GILA COUNTY UNTIL 415 PM MST...
At 345 PM MST, Doppler radar was tracking a strong thunderstorm over
Round Valley, or near Payson, moving west at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Valley, Oxbow Estates and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3423 11129 3412 11124 3406 11144 3419 11149
TIME...MOT...LOC 2245Z 071DEG 17KT 3419 11133
JJ
Special weather statement, Jul 8, 5:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Jul 8 2021
AZZ008-037-090045-
Yavapai County Valleys and Basins-Yavapai County Mountains-
513 PM MST Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR THE DEWEY-HUMBOLDT AREA
IN YAVAPAI COUNTY UNTIL 545 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm over
Dewey-Humboldt, or 10 miles east of Prescott Valley, moving
southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dewey-humboldt and Poland Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3460 11221 3450 11210 3440 11225 3453 11239
TIME...MOT...LOC 0012Z 052DEG 8KT 3453 11221
JJ
Thunderstorm Wind, Yavapai
- When
- July 8, 5:15 PM MST to 5:45 PM MST
- Where
- Yavapai County, 4.11 mi W of Mayer to 2.15 mi SSE of Poland Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.390, -112.301
A thunderstorm produced 1/2 inch hail, torrential rainfall, and wind damage. The wind damage included a snapped flag pole, a BBQ grill was pushed off a deck, and multiple tree limbs were broken off trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976722.